Maryland, 2015Damaging Winds in Maryland, July 21, 2015
July 21, 2015 · NWS LWX · 2 events in 1 county or zone
Scattered showers and thunderstorms formed along a cold front. Severe thunderstorms were noted over portions of northeastern Maryland where MUCAPE values ranged between 1000-1500 j/kg and 0-6 km shear was around 30 kts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms formed along a cold front. Severe thunderstorms were noted over portions of northeastern Maryland where MUCAPE values ranged between 1000-1500 j/kg and 0-6 km shear was around 30 kts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 2:16 PM EST, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 21, 2:16 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT TUE JUL 21 2015
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS EVENING. HIGH PRESSURE WILL
BUILD WEDNESDAY INTO THURSDAY AND PERSIST INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 18Z...ANAFRONT SETUP WITH LEADING EDGE WIND SHIFT ACROSS THE
CENTRAL MID-ATLANTIC AND THE MOISTURE GRADIENT BEHIND A LINE OF
SHOWERS OVER NERN OH AND NWRN PA. THIS BACK EDGE OF THE COLD FRONT
WILL CROSS THE AREA BETWEEN 22Z AND 03Z. UNTIL THEN...SLOW MOVING
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE SRN THIRD
OF THE CWA...WHERE SOME SUN BROKE OUT SINCE NOON. LOOKS LIKE THE
ONLY THREAT FROM THIS SRN ACTIVITY IS LOCALIZED FLASH FLOODING FROM
HEAVY RAIN/TRAINING ECHOES.
THE ACTUAL FRONT CROSSES FROM NW TO SE THIS EVENING WITH A SCATTERED
LINE OF SHOWERS AND POSSIBLE ISOLATED THUNDERSTORMS. NWLY WINDS UP
TO 25 MPH BEHIND THIS FRONT AS HIGH PRESSURE BEGINS TO BUILD. MIN
TEMPS UPR 50S TO LOW 60S NWRN HALF OF CWA...TO MID TO UPR 60S EAST
OF I-95...AROUND 70F NEAR SHORE.
WEDNESDAY...MORNING NLY FLOW 10 TO 15 MPH WEAKENS AND BECOMES WLY
THROUGH THE DAY. MAX TEMPS LOW TO MID 80S AS 14C 850MB TEMPS MIX
DOWN...UPR 80S POSSIBLE IN URBAN CENTERS.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
LTLCHG TO SENSIBLE WX ELEMENTS THROUGH THE MIDDLE OF THE FCST. SFC
RDG WL BE BLDG AS AMPLITUDE OF H5 TROF ACRS THE NERN CONUS STEEPENS
COURTESY OF SVRL S/WVS. NONE OF THIS SHUD DIRECTLY IMPACT CWFA...
ALTHO IT CUD INDIRECTLY AFFECT CLDCVR AND TEMPS. DEWPTS IN THE 50S
THRU THE END OF THE WK...SO WE/LL HV A DRY AND COMFY PD. AM KEEPING
LOWS GNLY UPR 50S-LWR 60S /UPR 60S DC-BALT/ AND HIGHS MID-UPR 80S.
THIS IS BLO CLIMO.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE OVER THE SPINE OF THE APPALACHIAN MOUNTAINS
FRIDAY NIGHT WILL MOVE TO THE EAST COAST SATURDAY AND SATURDAY
NIGHT. THIS HIGH WILL PROMOTE DRY CONDITIONS WITH SEASONABLE
TEMPERATURES EACH PERIOD.
A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE EASTERN GREAT LAKES
AND NORTHEAST U.S. A LEESIDE SURFACE TROUGH OF LOW PRESSURE WILL
DEVELOP TO THE EAST OF THE APPALACHIAN MOUNTAINS. THERE IS A CHANCE
FOR SHOWERS AND A FEW THUNDERSTORMS PRIMARILY IN THE POTOMAC
HIGHLANDS TO THE SHENANDOAH VALLEY DURING THE DAY SUNDAY. AS
ADDITIONAL ENERGY SWEEPS INTO PENNSYLVANIA SUNDAY NIGHT...LOWERING
HEIGHTS ALONG THE LEESIDE TROUGH OF LOW PRESSURE COULD SET THE STAGE
FOR A ROUND OF HEAVY SHOWERS AND THUNDERSTORMS IN CENTRAL MARYLAND
AND VIRGINIA...AS WELL AS THE I-95 CORRIDOR.
A COOL FRONT AT THE SURFACE IS EXPECTED TO SLOWLY MOVE ACROSS THE
MID ATLANTIC MONDAY BEFORE STALLING LATE MONDAY INTO MONDAY NIGHT.
THIS WILL BE THE FOCAL ZONE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS
TO DEVELOP WITH THE GREATEST POTENTIAL OF STRONGER THUNDERSTORMS
ALONG I-95 AND SOUTHEAST INTO SOUTHERN MARYLAND AND OVER THE
CHESAPEAKE BAY.
HIGH PRESSURE...BOTH AT THE SURFACE AND AT THE MID LEVELS...WILL TRY
TO BUILD INTO THE REGION ON THE COOL SIDE OF THE STALLED FRONT
TUESDAY. IT MAY SUCCEED IN THE POTOMAC HIGHLANDS BY BRINGING IN SOME
DRY AIR. HOWEVER...WE STILL NEED TO KEEP THE CHANCE OF SHOWERS AND A
FEW THUNDERSTORMS AS THE FRONT IS HAVING A DIFFICULT TIME EXITING TO
THE EAST. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS APPEAR TO BE
EAST-CENTRAL VIRGINIA AND SOUTHERN MARYLAND.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
LOCAL MVFR CONDS IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
SOUTH FROM DC METROS REST OF THIS AFTERNOON WITH WEST WINDS AROUND
10 KT. SCATTERED LINE OF SHOWERS AND POSSIBLE ISOLATED THUNDERSTORM
WITH THE ACTUAL COLD FRONT THIS EVENING. NWLY FLOW GUSTS AROUN 20 KT
BEHIND THE FRONT LATE THIS EVENING INTO THE OVERNIGHT. NLY FLOW LESS
THAN 15 KT WEDNESDAY MORNING BECOMES 10 KT WLY FLOW THROUGH THE DAY.
VFR THRU THE END OF THE WK UNDER HIPRES.
&&
.MARINE...
WLY FLOW AROUND 10 KT REST OF THE AFTERNOON WITH ISOLATED
THUNDERSTORMS THAT COULD CAUSE SPECIAL MARINE WARNINGS. COLD FRONT
CROSSES THE WATERS THIS EVENING WITH A SECOND ROUND OF POTENTIALLY
GUSTY SHOWERS. NWLY FLOW INCREASES TO 15KT GUST 25KT...SMALL CRAFT
ADVISORY BEGINS FOR ALL WATERS AT 10 PM AND CONTINUES THROUGH THE
NIGHT. ALL BUT THE UPPER TIDAL POTOMAC IN AN SCA THEN WEDNESDAY
MORNING AS NLY MORNING FLOW BACKS TO WLY AND WEAKENS TO 10 TO 15 KT
THROUGH THE DAY.
NO FLAGS XPCTD THRU THE END OF THE WK UNDER HIPRES. WNDS WL GNLY BE
NW AOB 10 KT...ALTHO LCL WND REGIMES /ONSHORE DURG THE AFTN/ MAY
APPEAR.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS RUNNING ABOUT 2/3RDS OF A FT ABV ASTRO NORMS ATTM. NW
WINDS DEVELOPING TONIGHT SHOULD BE CREATING A BLOWOUT SITUATION.
QUESTION IS BY HOW MUCH. ESTOFS SUGGESTING A DEPARTURE CHANGE OF
UP TO 1 FT /WATER LVLS DROPPING BELOW ASTRO NORMS/. ETSS WILL BE
MUCH MORE BENIGN...DEPARTURE CHANGE LESS THAN A HALF-FOOT.
OTHERWISE...NO ISSUES ANTICIPATED INTO THE WEEKEND.
&&
.CLIMATE...
RECORD HIGHEST MINIMUM TEMPERATURE FOR DCA JULY 21 IS 82F FROM 1987.
THE MORNING LOW WAS 84F SO BARRING A THUNDERSTORM OVER THE
AIRPORT...IT IS LIKELY THE RECORD WILL BE BROKEN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO NOON EDT
WEDNESDAY FOR ANZ530>534-536>543.
SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 AM EDT
WEDNESDAY FOR ANZ535.
&&
SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...HTS
LONG TERM...KLW
AVIATION...BAJ/HTS
MARINE...BAJ/HTS
TIDES/COASTAL FLOODING...HTS
CLIMATE...BAJHazardous weather outlook, Jul 21, 3:11 PM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT TUE JUL 21 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
411 PM EDT TUE JUL 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS ARE
POSSIBLE OVER THE WATERS THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221015-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
411 PM EDT TUE JUL 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Baltimore
- When
- July 21, 7:21 PM EST
- Where
- Baltimore County, 0.71 mi WSW of Long Green
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.465, -76.542
Multiple trees were reported down in the Long Green area.
Thunderstorm Wind, Baltimore
- When
- July 21, 7:28 PM EST
- Where
- Baltimore County, 0.69 mi SW of Glen Arm
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.444, -76.510
Multiple trees were reported down in the Glen Arm area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, July 21, 2015$300,000 · 8 events
- Damaging Winds and Lightning Strike in Florida, July 21 to 25, 2015$41,000 · 55 kt wind · 26 events
- Damaging Winds in Georgia, July 21 to 23, 2015$86,000 · 60 kt wind · 8 events
- Damaging Winds in New York, July 21, 2015$80,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, July 21, 2015$50,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Florida, July 21, 20153 injured · $10,000 · 50 kt wind · 7 events
- Tornado and Damaging Wind in Colorado, July 21, 2015EF1 · 2 events
- Damaging Winds in North Carolina, July 21, 2015$19,000 · 50 kt wind · 8 events
- Lightning Strike in New Jersey, July 21, 20152 injured · 1 event
- Damaging Wind in Connecticut, July 21, 20152 injured · 50 kt wind · 1 event
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2015$3,000 · 50 kt wind · 15 events
- Damaging Winds in South Carolina, July 21, 201561 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587646, 587647.